was diagnosed with hypothyroidism approximately 8 years ago and because of it have since put on "lots" of weight...no diet helps, no exercise helps. I have been taking synthroid for last 8 years, had gone up to 175mcg's 6mos ago because tsh levels was 12....this did not seem to help me, and as of 2wks ago my tsh level was 78.542 T4-3.3(dramatic increase of the already extremely high levels of 12 over the past 6mos) and synthroid was increased to 300mcg daily. I do not need to gain any additional weight, is synthroid causing my weight gain or is it the thyroid that is causing it...if so what could i be placed on other then synthroid to get my tsh levels down... I know that 78 is NOT good, and i am very concerned, as is my physician....i am currently having further tests ran to test for goiters....i do not know anything about goiters and removal of the thyroid....is it necessary if the tsh levels remain high, or is there medication i can take to get it down? DESPERATELY IN NEED OF HELP :*(
Thyroid meds will not help weight issues, not even T-3. It might be your high level though.
Once you get you TSH around 1.0 and the F/Ts following appropriately , you might see some weight loss, but possibly not a 100% of what you want. I am Hyper/Graves' and after treatment (which before I uncontrollably lost weight and the reason for treatment), I have to struggle to not gain weight and very strict eating regime to lose weight, and then its hard, long and slow process.
With your doctors approval try eating proteins having essential amino acids http://en.wikipedia.org/wiki/Essential_amino_acid (all 20 or
complete amino acids http://en.wikipedia.org/wiki/Amino_acid ) especially L-Tyrsine, precursor in the synthesis of the thyroid hormone, and a high iodine diet. http://www.supplementnews.org/tyrosine/.
But I think you will have to wait until all the test for your Goiter are done.
Have you tried Atkins diet? It work for me years ago when younger.
My personal is three meals with three snacks consisting of high protein (iodine) foods (with lean lean lean meats, etc.), low glycemic vegetables and fruits. Even if it takes for ever, do not falter, for one pc of gum with sugar or a pc of candy can put you behind a week or more and you'll have to start all over again. If you need sweets try drinking sugarless fruit juice or colas with artificial sweeteners, as much as I hate them and don't use them. But needing weight loss is the priority here. Again, check with your doctor!
This diet is not for hypers because it consist of high iodine/protein diet, unless you have been treated, levels are stable and with doctors approval
I'm surprised your doctor hasn't at least done a trial of Armour or Cytomel for you. I've read some cases where Synthroid didn't work so the patient took Armour (natural thyroid) with success. Have you asked about this? GravesLady, what do you think?
I am not a big fan of Armour, Cytomel or T-3, I have read some horror stories. Plus I have MVP so I am not a favorite candidate, like most with heart issues and the heart issues/symptoms of thyroid.
Studies show that Armour or Cytomel nor levothyroxin, do not cause weight loss. Some have lost and others have gained while on these meds. The same as with Armour or Cytomel or T-3 correcting symptoms. It really depends on your system. In losing weight nothing takes the place of the correct diet and exercise that works best for you and one that you can live with for the rest of your life for maintaing the weight loss. Diet must to be a healthy life style change to succeed.
This might be of help: Supplementation with 3 to 4 grams per day of a bulking agent called glucomannan, with or without a low-calorie diet, has promoted weight loss in overweight adults and help weight loss by occupying space in the stomach, thereby making a person feel full. Check with your doctor, always check with your doctor before starting diet. exercise, vitamins/minerals, diet supplements and herbs.
Hints: When drinking water drink it ice cold and adding ice cubes can increase the metabolism rate to burn 45 more calories.
When become slightly chilled the muscle doing isometric type tensing that can increase metabolic rate two to four times. That is, instead of burning 20 calories you may burn 40 to 80 calories.
at this point, all my physician has done is increased my synthroid to 300mcg from the usual 175mcg. I am not familiar with Armour...however i will mention it to my physician.....not sure if i can take it or not (i only have 1/2 of a kidney, therefore very limited on what i can take) I had a thyroid scan this week, will not know the results for about another week. In reference to dieting and losing weight....i'm on a very strict diet and i exercise daily (2 hours day) and still seem to be gaining weight rather then losing....reason i was curious as to wether or not synthroid is known to cause weight gain or if it was just my thyroid levels that was causing the weight gain.
I can sympathise with you, I am hypothyroid and was taking T4 only, and although my levels are in the 'normal' range I can't lose any weight, I also do a lot of exercise(about an hour a day) and eat a healthy diet but still I steadily gain pounds rather than lose them. I believe Armour thyroid would be worth a try in your case as your TSH is extremely high, I have never tried it as it is difficult to get on prescription in the UK. I have just started on a T3/T4 combo therapy so I will let you know if that works.
I tried the South Beach diet when my metabolism first started getting sluggish, before I was diagnosed with Hashimotos (but I suspect this is when it was starting to develop). This diet was highly successful for me at that time...I have been thinking about trying that again, or trying the Atkins Diet, which many people swear by (although I don't know if they have thyroid problems). The only thing I would say about these plans though is that you have to eat frequently (3 meals plus mid-day snacks), and they are very protein-based. I am not personaly a lover of proteins and I have a full-time job away from the home--so this "lifestyle" is hard for me to maintain. However, I can honestly say that I never felt hungry on this plan, and just in general, I felt in overall good health/wellness when I stuck to the South Beach plan.
I have Hashimotos disease, same as Tamara300. I can't take Synthroid, mainly because I have difficulty thinking on it and gain weight. I have been on Armour thyroid for 21 yeas. I am lucky I had a doctor that listened to me or I would of quit my teaching job. Armour thyroid saved my "normal" life for me. You have to check your resting pulse and have good nutritional support for bone health when you are on Armour as you get older.
Atkins was great to lose weight and keep it off in my 30's and early 40's. Drink plenty of water and don't tax your liver with unnecessary medicines.
The weight did come back on with becoming pre-menopasal!
Recently, I have gained weight - it stinks getting old.
Lack of sleep, hormones, and stress have alot to do with weight gain.
Take control, enjoy life, and get satisfactory answers from your doctors!
When I was diagnosed with Hypothyroidism, my doctor advised when I started taking the medicine to change my diet and exercise at least 3-4 days a week, even if it just walking for 30 minutes a day. I've tried this before I knew had the disease, and nothing worked. So I tried again when I started taking my medicine and lost 40 lbs. I know this answer sounds generic, but the exercise really does help, even if it isn't 4 days a week. The little extra work does wonders. (I take the generic for the Synthriod tablet called Levothyroxine).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.